Alert archive / Idaho / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Pocatello, ID

July 16, 20138 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 16, 2013, 4:07 AM MDT for 8 counties in Idaho. It took effect at Jul 16, 2013, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2013, 4:07 AM MDT (10:07 UTC)
In effect from
Jul 16, 2013, 12:00 PM MDT
Expired
Jul 16, 2013, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Cassia County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 93 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4808 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WWUS85 KPIH 161007
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
407 AM MDT TUE JUL 16 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY THROUGH 9 PM FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR SOUTHEAST IDAHO FIRE
ZONES 425 AND 427 BELOW 5000 FEET...

IDZ425-427-162200-
/O.UPG.KPIH.FW.A.0001.130716T1800Z-130717T0300Z/
/O.NEW.KPIH.FW.W.0001.130716T1800Z-130717T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
407 AM MDT TUE JUL 16 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES
425 AND 427 BELOW 5000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING BELOW 5000 FEET...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 


* AFFECTED AREA: IN IDAHO...FIRE ZONE 425 MIDDLE SNAKE RIVER
  VALLEY/TWIN FALLS BLM BELOW 5000 FEET...FIRE ZONE 427 GOOSE
  CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF BELOW 5000 FEET.

* TIMING: NOON TO 9 PM TUESDAY.

* THUNDERSTORMS: WIDELY SCATTERED TO SCATTERED COVERAGE.

* OUTFLOW WINDS: GUSTS IN EXCESS OF 50 MPH.

* PRECIPITATION: 0.05 TO 0.15 INCHES WITH LOCALLY HEAVIER 
  AMOUNTS POSSIBLE.

* IMPACTS: CRITICAL FUELS COMBINED WITH THE AMOUNT OF LIGHTNING 
  FORECAST COULD LEAD TO MULTIPLE FIRE STARTS. GUSTY OUTFLOW 
  WINDS COULD LEAD TO RAPID FIRE GROWTH ON NEW OR EXISTING 
  FIRES. 

* ADDITIONAL IMPACTS: LOCALLY HEAVY RAIN ON TOP OF EXISTING BURN
  SCARS MAY LEAD TO FLASH FLOODING AND OR MUDSLIDES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
532 
WWUS85 KPIH 162032
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT TUE JUL 16 2013

...RED FLAG WARNING IN EFFECT THROUGH 9 PM FOR THUNDERSTORMS AND
GUSTY OUTFLOW WINDS FOR SOUTHEAST IDAHO FIRE ZONES 425 AND 427
BELOW 5000 FEET...

IDZ425-427-170300-
/O.CON.KPIH.FW.W.0001.000000T0000Z-130717T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
232 PM MDT TUE JUL 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 425 AND
427 BELOW 5000 FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 425 MIDDLE SNAKE RIVER 
  VALLEY/TWIN FALLS BLM BELOW 5000 FEET...FIRE ZONE 427 GOOSE 
  CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF BELOW 5000 
  FEET.

* TIMING: UNTIL 9 PM TUESDAY.

* THUNDERSTORMS: WIDELY SCATTERED TO SCATTERED COVERAGE.

* OUTFLOW WINDS: GUSTS IN EXCESS OF 50 MPH.

* PRECIPITATION: 0.05 TO 0.15 INCHES WITH LOCALLY HEAVIER 
  AMOUNTS POSSIBLE.

* IMPACTS: CRITICAL FUELS COMBINED WITH THE AMOUNT OF LIGHTNING 
  FORECAST COULD LEAD TO MULTIPLE FIRE STARTS. GUSTY OUTFLOW 
  WINDS COULD LEAD TO RAPID FIRE GROWTH ON NEW OR EXISTING 
  FIRES. 

* ADDITIONAL IMPACTS: LOCALLY HEAVY RAIN ON TOP OF EXISTING 
  BURN SCARS MAY LEAD TO FLASH FLOODING AND OR MUDSLIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
362 
WWUS85 KPIH 170248
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
848 PM MDT TUE JUL 16 2013

...RED FLAG WARNING EXPIRES AT 9 PM MDT THIS EVENING...

IDZ425-427-170400-
/O.EXP.KPIH.FW.W.0001.000000T0000Z-130717T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
848 PM MDT TUE JUL 16 2013

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 425 AND
427 BELOW 5000 FEET...

THE RED FLAG WARNING BELOW 5000 FEET WILL EXPIRE AT 9 PM MDT THIS
EVENING. 

THUNDERSTORMS HAVE MOVED OUT OF THE REGION. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY MORNING. 

$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 16, 3:10 AM MDT, 57 minutes earlier.

Area forecast discussion, Jul 16, 3:10 AM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
310 AM MDT TUE JUL 16 2013

.DISCUSSION...WV IMAGERY SHOWS MOIST AIR CONTINUING TO ADVANCE INTO
IDAHO FROM THE SOUTH. PWAT VALUES BETWEEN 1 AND 1.25 INCHES ARE
EXPECTED TO REMAIN IN THE AREA THROUGH TOMORROW. THIS WILL LEAVE THE
POSSIBILITY FOR AREAS OF HEAVY RAINFALL ACROSS THE AREA. A SURFACE
LOW WILL ADVANCE NORTHWARD AND SHOULD HELP PROVIDE LIFT FOR
CONVECTIVE ACTIVITY TODAY. LOCAL FLOODING MAY BE OF
CONCERN...ESPECIALLY NEAR RECENT BURN AREAS. ONE MITIGATING FACTOR
ON THE RAINFALL AMOUNTS WILL BE THE DRY AIR IN THE LOW LEVELS PER
MODEL SOUNDINGS. AN UPPER TROUGH WILL MOVE ACROSS THE TOP OF THE
RIDGE THAT WILL BE SITUATED JUST TO OUR EAST WEDNESDAY MORNING.
THIS WILL HELP FOCUS MORE OF THE ACTIVITY IN THE CENTRAL IDAHO
MOUNTAINS IN THE MORNING. THE RIDGE WILL BEGIN TO FLATTEN
WEDNESDAY NIGHT ALLOWING A DRIER WESTERLY FLOW TO PREVAIL OVER THE
AREA ONCE AGAIN...SHIFTING THE MONSOONAL MOISTURE TO THE EAST.

AFTER WEDNESDAY...DRY CONDITIONS WILL RETURN AS UPPER RIDGING
RE-ORIENTS ITSELF TO OUR WEST. ECMWF SUGGESTS A DEEPENING UPPER LOW
WILL DEVELOP OFF THE OREGON COAST NEXT TUESDAY AND THUS PRODUCES
WETTER CONDITIONS...BUT THE GFS MAINTAINS BROAD RIDGING AND DRY
WEATHER OVER SOUTHEAST IDAHO. HINSBERGER
&&

.AVIATION...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TODAY FOR
ALL TAF SITES BECAUSE OF AMPLE MONSOONAL MOISTURE IN THE AREA.
EXPECT LIGHT SHOWERS EARLY THIS MORNING WITH THUNDERSTORMS LIKELY BY
LATE MORNING CONTINUING OFF AND ON INTO THE EARLY EVENING. MODERATE
TO STRONG OUTFLOW WINDS ARE POSSIBLE IN AND AROUND THUNDERSTORMS.
WYATT
&&

.FIRE WEATHER...LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE AREA TODAY BECAUSE OF AMPLE MONSOONAL MOISTURE. A RED FLAG IS IN
EFFECT FOR TODAY FROM NOON TO 9 PM FOR ZONES 425 AND 427 BELOW
5000 FT. ALSO...LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING ISSUES
OVER LAST YEARS BURN SCARS. LOOK FOR A REPEAT OF SHOWERS AND
THUNDERSTORMS ON WEDNESDAY AFTERNOON PARTICULARLY OVER OUR EASTERN
AREAS. DRIER CONDITIONS WITH HIGHER HAINES INDICES WILL MOVE INTO
THE AREA BY END OF THE WEEK AND CONTINUE THROUGH THE WEEKEND.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM NOON
TODAY TO 9 PM MDT THIS EVENING BELOW 5000 FEET FOR THE IDZ425-427.

&&
Hazardous weather outlook, Jul 15, 4:21 AM MDT, 23 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
421 AM MDT MON JUL 15 2013

IDZ017>025-031-032-161030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
421 AM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE SOUTHEASTERN HIGHLANDS AND THE CENTRAL
MOUNTAINS. THE SEVERE WEATHER THREAT IS LOW...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS WILL INCREASE IN COVERAGE ACROSS MOST OF SOUTHEAST IDAHO
TUESDAY AND WEDNESDAY . A SURGE IN MOISTURE WILL RESULT IN
POTENTIALLY HEAVY RAINFALL IN PLACES THAT MAY LEAD TO
FLOODING...ESPECIALLY NEAR RECENT BURN AREAS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:16 PM MDTFlash Flood WarningPIHCuster3 hr

Nearby

Red Flag Warnings in Idaho, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.